Nebraska, 2010

Hail and Damaging Winds in Nebraska, August 3, 2010

August 3, 2010 · NWS GLD · 5 events in 3 counties and zones

Severe thunderstorms rolled across southern Nebraska during the evening, packing winds of 85 mph and golf ball to baseball sized hail. Corn fields were stripped and large trees blown down from Dundy county east to Red Willow county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms rolled across southern Nebraska during the evening, packing winds of 85 mph and golf ball to baseball sized hail. Corn fields were stripped and large trees blown down from Dundy county east to Red Willow county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:48 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 4:48 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT TUE AUG 3 2010

.DISCUSSION...
251 PM MDT TUE AUG 3 2010

1630Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED LARGE RIDGE AXIS IN
PLACE ACROSS THE SOUTHERN US WITH MOISTURE PLUME EXTENDING AROUND
WESTERN PERIPHERY AND ACROSS WESTERN CWA. MORNING RAOBS FROM AROUND
THE AREA INDICATED ONLY SMALL CHANGES IN PW FIELD...WITH VALUES
REMAINING AROUND 140 PERCENT OF NORMAL. 15Z SFC OBSERVATIONS
INDICATED FRONTAL ZONE WHICH WAS DRAPED ACROSS AREA YESTERDAY HAD
SHIFTED SOUTH AND WAS BETWEEN DDC AND P28. PRIMARY CONCERN FOR
SHORT TERM WILL BE FLASH FLOODING/HEAVY RAIN POTENTIAL TONIGHT.

TONIGHT...CONVECTIVE CHANCES HARD TO PIN DOWN AT THIS POINT AS LARGE
SCALE FORCING FOR ASCENT APPEARS TO BE FAIRLY MINOR AND CONVECTION
WILL LIKELY BE DRIVEN MAINLY BY SMALL SCALE PROCESSES. WITH THIS IN
MIND...AM HESITANT TO JUMP ON ANY MODEL SOLUTION TO QUICKLY AND PLAN
ON WATCHING THINGS DURING THE AFTERNOON BEFORE MAKING A FINAL
CALL...WITH A CONFLUENT AREA NEAR YUMA COUNTY AND CU FIELD WEST OF
KSPD BOTH POTENTIAL INITIATION AREAS. MCS PROPAGATION VECTORS WOULD
SUGGEST BOTH AREAS COULD IMPACT THE CWA. IF THUNDERSTORMS CAN
DEVELOP...HIGH FREEZING LEVELS AND PW'S WOULD SUPPORT THREAT FOR
HEAVY RAIN. GIVEN AREAS THAT RECEIVED IN EXCESS OF 3 INCHES LAST
NIGHT...MAY NEED A FLASH FLOOD WATCH IF CONVECTIVE INITIATION LOOKS
IMMANENT.

20Z SFC AND SAT OBSERVATIONS NOT REALLY CLEARING UP SITUATION
MUCH...WITH LARGE AREA OF CU FORMING ACROSS NORTHERN CWA...WHILE
LATEST MESO ANALYSIS SUGGESTS STRONGEST INSTABILITY EXISTS TO THE
SOUTH...BUT WITH FEW CU AND GIVEN CINH FIELDS ACROSS THIS AREA NOT
CONFIDENT THAT CONVECTION NEAR SPD WILL WORK ITS WAY UP HERE. WHILE
TEMPS ARE COOLER TO THE NORTH...70 TDS APPEAR TO BE WORKING THERE
WAY WESTWARD WITH TDS STEADILY CLIMBING THROUGH MUCH OF THE DAY.
WITH ALL THINGS BEING EQUAL AND LIMITED LARGE SCALE FORCING...WOULD
THINK THAT ANY CONVECTION THAT FORMS WOULD GENERALLY MOVE ALONG THIS
MOISTURE AXIS AND WILL WEIGHT POP/QPF IN THIS AREA. WITH CONCERNS
ABOUT CONVECTIVE COVERAGE AND POSSIBLE STRUGGLES WITH INITIATION AM
HESITANT TO ISSUE A VERY LARGE WATCH...BUT THINK WITH THE LARGE AREA
OF HEAVY RAIN THAT OCCURRED LAST NIGHT IN KIT CARSON COUNTY...THE
THREAT OF ADDITIONAL RAINFALL WARRANTS A WATCH.

TOMORROW-TOMORROW NIGHT...WEAK SHORT WAVE TROUGH...APPARENT ON 1.5
PVU FIELDS WILL CONTINUE TO SLOWLY ADVECT ACROSS THE AREA THROUGH
THE DAY...WITH DIV Q FIELDS SUGGESTING LARGE SCALE FORCING FOR
ASCENT INCREASES THROUGH THE DAY. NOT SURE HOW MUCH CONVECTIVE
CHANCES THERE WILL BE IN THE MORNING AS POTENTIAL FOR CWA TO BE
SOMEWHAT STABILIZED BY OVERNIGHT CONVECTION...ALTHOUGH WITH WEAK
TROUGH LIFTING OVER THE AREA MORNING CONVECTION NOT UNREALISTIC.
WITH FRONT WELL TO THE SOUTH OF THE AREA MUCH OF THE CWA WILL BE
UNDER THE INFLUENCE OF LIGHT UPSLOPE FLOW. THE WEAK OROGRAPHIC
FORCING ALONG WITH SOME BACKGROUND ASCENT SHOULD BE ENOUGH TO SET OF
A FEW STORMS...BUT PLAN ON KEEPING THE HIGHEST POPS NEAR HIGHER
TERRAIN. WITH WEAK FLOW ALOFT AND A FAIRLY DEEP WARM LAYER...HEAVY
RAIN THREAT WILL CONTINUE THROUGH THE PERIOD.

THURS-FRIDAY AFTERNOON... H5 RIDGE AXIS WILL SLOWLY BEGIN TO AMPLIFY
AND SHIFT EAST DURING THE PERIOD...BUT WITH OVERALL SFC PATTERN NOT
CHANGING EXPECT TO SEE ANOTHER ROUND OF LATE AFTERNOON AND EVENING
STORMS DURING THE PERIOD. AS RIDGE AMPLIFIES CINH MAY BECOME MORE OF
A FACTOR...ESPECIALLY ON FRIDAY BUT WITH AS MUCH UNCERTAINTY THAT
EXISTS LEADING TO THIS POINT IN THE FORECAST THINK KEEPING THUNDER
CHANCES THROUGH THE PERIOD LOOKS REASONABLE.

IN THE EXTENDED...AN AMPLIFYING RIDGE APPEARS TO BE THE MAIN
SYNOPTIC SCALE FEATURE THROUGH THE EXTEND PERIOD. FOR THE MOST
PART...MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH THIS
FEATURE ACROSS THE GLD CWA...ALTHOUGH DIFFERENCES IN AMPLITUDE WITH
RESPECT TO RIDGE AND TROUGH AXIS OFF THE WEST COAST DEVELOP
THROUGHOUT THE PERIOD. IN GENERAL...THINK A COMPROMISE BETWEEN
ECMWF/GFS AND GEFS MEAN DATA A REASONABLE STARTING POINT FOR THIS
FORECAST.

WHILE LARGE SCALE PATTERN APPEAR SIMILAR BETWEEN ECMWF AND
GFS...TEMPERATURE FIELDS VARY GREATLY WITH DIFFERENCES WITH POSITION
OF FRONTAL ZONE THAT WILL DRIFT BACK AND FORTH ACROSS THE AREA. GEFS
MEAN H850 TEMPS ARE RATHER WARM AND LEANED ON THE WARMER SIDE OF
THINGS FOR TEMPS. WILL KEEP SOME LOW EVENING POPS THROUGH THE PERIOD
AS CWA REMAINS ON FRINGE OF RIDGE AND FRONTAL ZONE MAY PROVIDE SOME
FOCUS FOR PRECIPITATION THROUGH THE PERIOD.

JRM
&&

.AVIATION...
540 PM MDT TUE AUG 3 2010

FOR THE 00Z TAFS...COMPLEX AND UNCERTAIN TAFS ONCE AGAIN. PRETTY
SURE THE THUNDERSTORMS WILL COME BUT NOT SURE FROM WHICH DIRECTION
AND WHEN WITH A NUMBER OF POSSIBILITIES. PRETTY GOOD CU AND
TOWERING CU DEVELOPMENT AT THIS TIME BUT BELIEVE MAIN CHANCE OF
THUNDERSTORMS WILL WAIT TO MOVE IN FROM THE WEST AND NORTHWEST
DURING THE LATE EVENING AND OVERNIGHT HOURS. AT THIS TIME CHOSE TO
HANDLE WITH VCTS BUT AS STATED BEFORE...IF ONE OF THESE
THUNDERSTORMS AFFECTS THE TAF...IT COULD CREATE IFR CONDITIONS.
ONCE BECOME CERTAIN OF THIS...WILL UPDATE FOR IT.

POSSIBLE THAT ONCE THE THUNDERSTORMS END...STRATUS AND FOG COULD
DEVELOP AND AFFECT THE KMCK TAF THROUGH THE MID MORNING HOURS.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS DURING THE LATE
AFTERNOON HOURS TOMORROW BUT CHOSE TO NOT MENTION ANYTHING SINCE
TOWARD THE END OF THE PERIOD AND THE HIGH DEGREE OF UNCERTAINTY.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLASH FLOOD WATCH UNTIL 5 AM MDT WEDNESDAY FOR COZ091.

&&
Hazardous weather outlook, Aug 3, 9:50 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE AUG 3 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT TUE AUG 3 2010 /1150 AM CDT TUE AUG 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT AS ANOTHER WEATHER DISTURBANCE MOVES ACROSS THE AREA.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE HAIL APPROACHING ONE INCH IN DIAMETER AND WIND GUSTS TO 60
MPH. THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL AND FLASH
FLOODING FROM THE STRONGEST STORMS...GENERALLY NORTH OF A LINE
FROM KIT CARSON COLORADO TO COLBY AND NORTON KANSAS.

AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND LAST NIGHT WILL
BE ESPECIALLY VULNERABLE TO FLASH FLOODING AS TODAY AND TONIGHTS
ACTIVITY WILL GENERALLY MOVE OVER THOSE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. THE
THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF HEAVY
RAINFALL AND FLASH FLOODING WOULD BE APPRECIATED.

07

In the hours before

Special weather statement, Aug 3, 6:31 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT TUE AUG 3 2010

NEZ079-040200-
DUNDY-
731 PM MDT TUE AUG 3 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHAMPION...OR 16 MILES EAST OF
ALVIN...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4031 10149 4016 10179 4031 10193 4035 10187
      4035 10152
TIME...MOT...LOC 0132Z 233DEG 9KT 4029 10177

JERRYK
Special weather statement, Aug 3, 6:38 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE AUG 3 2010

COZ090-040215-
YUMA COUNTY-
738 PM MDT TUE AUG 3 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HEARTSTRONG...MOVING
NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4003 10241 3988 10272 3998 10281 3999 10281
      4000 10280 4006 10280 4021 10259
TIME...MOT...LOC 0138Z 233DEG 9KT 4001 10269

JERRYK
Special weather statement, Aug 3, 7:00 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE AUG 3 2010

KSZ016-040230-
GRAHAM-
900 PM CDT TUE AUG 3 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3912 9960 3912 9969 3912 9987 3913 9988
      3932 9961 3930 9959 3913 9959
TIME...MOT...LOC 0201Z 233DEG 9KT 3912 9971

JERRYK
Special weather statement, Aug 3, 7:29 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE AUG 3 2010

NEZ079-040300-
DUNDY-
829 PM MDT TUE AUG 3 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF PARKS...MOVING NORTHEAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4007 10135 4008 10203 4035 10202 4035 10133
TIME...MOT...LOC 0229Z 233DEG 9KT 4025 10167

JERRYK

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dundy

When
August 3, 7:53 PM MST
Where
Dundy County, 6.71 mi NNE of Max
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
40.214, -101.366

Nearby corn fields were heavily damaged by the combination of wind and hail.

Hail, Hitchcock

When
August 3, 9:05 PM CST
Where
Hitchcock County, Stratton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.150, -101.230

Report from the Stratton Fire Department was relayed to NWS through county law enforcement.

Thunderstorm Wind, Hitchcock

When
August 3, 9:57 PM CST
Where
Hitchcock County, 8.31 mi S of Culbertson
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.110, -100.840

Pea sized hail was also occurring at the time of this report.

Thunderstorm Wind, Red Willow

When
August 3, 10:23 PM CST
Where
Red Willow County, Mc Cook
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

Many tree branches were blown down in the town of McCook.

Thunderstorm Wind, Red Willow

When
August 3, 10:45 PM CST
Where
Red Willow County, 0.79 mi WNW of Bartley
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
40.255, -100.313

Large tree was blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244169, 243656, 243657, 243658, 244177.